Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 25, 2011, 10:32 PM MDT for Stanley County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2011, 10:32 PM MDT (04:32 UTC)
- Expired
- Jun 25, 2011, 11:00 PM MDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanley County, SD
The radar
The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 7:14 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2491 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 23.3
The text
As transmitted, in the capitals the NWS used until 2016.
046 WUUS53 KABR 260432 SVRABR SDC117-260500- /O.NEW.KABR.SV.W.0057.110626T0432Z-110626T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1032 PM MDT SAT JUN 25 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 1100 PM MDT * AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAYES...OR 32 MILES WEST OF FORT PIERRE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHANTLER CREEK REC AREA AROUND 1055 PM MDT... THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 188 AND 219. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4459 10066 4430 10049 4430 10112 4451 10115 TIME...MOT...LOC 0432Z 253DEG 42KT 4439 10099 WIND...HAIL 60MPH 1.00IN $$ TDK
1 follow-up statement
168 WWUS53 KABR 260500 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1200 AM CDT SUN JUN 26 2011 SDC117-260511- /O.EXP.KABR.SV.W.0057.000000T0000Z-110626T0500Z/ STANLEY SD- 1100 PM MDT SAT JUN 25 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANLEY COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4459 10066 4430 10049 4430 10112 4451 10115 TIME...MOT...LOC 0432Z 253DEG 42KT 4439 10099 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:20 PM MDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jun 25, 8:20 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT SAT JUN 25 2011
.UPDATE...
FORECAST LOOKS OKAY FOR NOW. ONE BATCH OF STORMS OVER SW SOUTH
DAKOTA MAY BE ABLE TO RIDE THE LLJ OVERNIGHT ACROSS MAINLY
SOUTHERN SOUTH DAKOTA. SEVERE IS POSSIBLE THIS EVENING WITH
MLCAPES STILL APPROACHING 2K J/KG. MEANWHILE A LINE OF STORMS IN
NORTH DAKOTA AHEAD OF WEAK FRONTAL BOUNDARY SEEM TO BE SUSTAINING
THEMSELVES THIS EVENING. IT REMAINS TO BE SEEN YET WHETHER THAT
LINE WILL DEVELOP ALL THE WAY SOUTH INTO THE ABR CWA. SCT POPS
LOOK APPROPRIATE FOR NOW. TEMPS ARE OKAY.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
THE POTENTIAL FOR SEVERE STORMS TONIGHT THROUGH SUNDAY NIGHT WILL
BE THE MAIN FORECAST CHALLENGE. A SECONDARY CHALLENGE WILL BE LOCALLY
HEAVY RAINFALL ON SUNDAY WHICH MAY LEAD TO POSSIBLE FLASH
FLOODING.
THERE ARE TWO LOCATIONS FOR CONVECTIVE DEVELOPMENT TONIGHT. THE
FIRST LOCATION IS OVER THE BLACK HILLS AND THE PANHANDLE OF
NEBRASKA. SOME CONVECTIVE ALLOWING MODELS ARE SUGGESTING
THUNDERSTORMS WILL DEVELOP OVER THE BLACK HILLS SOMETIME AFTER
21Z. THESE THUNDERSTORMS MAY GROW INTO A MCS AS THEY TRACK ESE
ACROSS SOUTHERN SOUTH DAKOTA. BECAUSE OF LAST NIGHTS
CONVECTION...ONE HOUR FLASH FLOOD GUIDANCE IN THE SW CWA IS AROUND
1 INCH. DUE TO THE POSSIBILITY OF THUNDERSTORMS EXCEEDING THE ONE
HOUR FF GUIDANCE...DECIDED TO ISSUE A FLASH FLOOD WATCH FOR ALL
COUNTIES ALONG AND WEST OF THE JAMES RIVER VALLEY BEGINNING AT 6Z.
THE SECOND AREA OF CONVECTION WILL BE ALONG A SLOW MOVING COLD
FRONT WHICH IS CURRENTLY SITUATED OVER WESTERN ND. LUCKILY THE
BEST INSTABILITY IS LOCATED AHEAD OF THE FRONTAL BOUNDARY AND THE
BEST SHEAR IS BEHIND THE FRONT. IT SEEM POSSIBLE FOR CONVECTION TO
DEVELOP ALONG THE FRONT LATER TONIGHT AS IT CONTINUES TO TRACK SE.
A FEW OF THESE STORMS MAY TRACK ALONG THE ND/SD BORDER TONIGHT.
FORECASTER CONFIDENCE WITH REGARDS TO WIDESPREAD SEVERE STORMS ON
SUNDAY HAS DECREASED WITH THE LATEST MODEL RUNS. EVEN THE LATEST
DAY 2 OUTLOOK HAS LOWERED THEIR HIGH END SLIGHT RISK OVER SOUTH
CENTRAL SOUTH DAKOTA. THERE ARE TWO FACTORS THAT MAY LIMIT THE
OVERALL SEVERE THREAT. THE FIRST ISSUE IS WHETHER OR NOT THE
ATMOSPHERE WILL BE ABLE TO RESET FROM TONIGHT'S WEATHER BEFORE THE
COLD FRONT BEGINS TO SLIDE THROUGH AROUND MID DAY. THE SECOND
ISSUE DEALS WITH THE PLACEMENT OF THE FRONTAL BOUNDARY. A FEW
MODELS ARE SHOWING A WARM FRONTAL BOUNDARY WILL BE THE MAIN FOCAL
POINT FOR SEVERE WEATHER...WHICH SHOULD BE ALONG THE ND/SD BORDER.
THIS IS WHERE THE NAM/GFS IS SHOWING THE BULK OF THE QPF
OCCURRING. WITH A EASTERLY STORM MOTION...IT SEEM POSSIBLE FOR
TRAINING THUNDERSTORMS TO DEVELOP ALONG THE FRONTAL BOUNDARY.
THERE IS STILL A POTENTIAL FOR SEVERE STORMS ESPECIALLY FOR THE SW
CWA WHERE CAPE VALUES EXCEED 5000 J/KG AND 0-6 KM SHEAR EXCEEDS 40
KNOTS. BECAUSE OF THE HIGH CONVECTIVE PARAMETERS...WILL MAINTAIN
T+ AND RW+.
DRIER AIR PUSHES INTO THE REGION BEHIND THE STORM SYSTEM ON MONDAY WITH
MODEL SOUNDINGS SHOWING SIGNIFICANT DRY AIR IN THE MID LEVELS. THOUGHT
ABOUT REMOVING THE MENTION OF THUNDERSTORMS ON MONDAY...BUT WILL
LEAVE IN FOR THE TIME BEING.
.LONG TERM...TUESDAY THROUGH SATURDAY
THE OPERATIONAL MODELS AND GFS ENSEMBLES AGREE WELL AND WERE
CONSISTENT WITH THE CHANGE IN THE WEATHER PATTERN FOR THE UPCOMING
WEEK AND INTO THE EARLY PART OF THE WEEKEND. ON TUESDAY
MORNING...A LARGE CLOSED HIGH PRESSURE AREA WILL BE ACROSS THE
SOUTHERN US WITH A STRONG CLOSED UPPER LOW PRESSURE AREA OFF THE
WEST COAST OF THE US. THE HIGH PRESSURE AREA IN THE SOUTH WILL
BUILD NORTH ACROSS THE CENTRAL US FROM TUESDAY THROUGH THURSDAY.
THE UPPER LOW OFF THE WEST COAST WILL EJECT NORTHEAST AND BECOME AN
OPEN WAVE AS IT QUICKLY HEADS NORTHEAST ON THE WEST SIDE OF THE
UPPER HIGH PRESSURE RIDGE AND ACROSS OUR REGION THURSDAY NIGHT
THROUGH FRIDAY MORNING. AT THE SURFACE ON TUESDAY MORNING...A
LARGE HIGH PRESSURE AREA TO THE EAST WILL RETURN MUCH WARMER AIR
INTO THE REGION FOR WEDNESDAY AND THURSDAY AS IT PUSHES EAST. AFTER
ONE MORE BELOW NORMAL TEMPERATURE DAY ON TUESDAY ACROSS THE
CWA...TEMPERATURES WILL RISE TO ABOVE TO MUCH ABOVE NORMAL ACROSS
THE CWA FOR WEDNESDAY AND THURSDAY. HIGHS WILL BE MOSTLY IN THE MID
80S TO THE MID 90S ON BOTH DAYS WITH THE WARMEST AIR ALONG THE
MISSOURI RIVER. WITH WARM CAPPING ALOFT...WEDNESDAY AND THURSDAY
SHOULD BE MOSTLY DRY ACROSS THE CWA. WITH THE UPPER LEVEL TROUGH
AND SURFACE COOL FRONT PUSHING THROUGH THURSDAY NIGHT...HAVE IN
CHANCES OF SHOWERS AND THUNDERSTORMS. THE FLOW WILL BECOME WEST TO
NORTHWEST ALOFT ON FRIDAY AND SATURDAY WITH A COOL DOWN WITH HIGH
TEMPERATURES MORE IN THE UPPER 70S TO THE MID 80S. IT IS ALSO
EXPECTED TO REMAIN DRY FOR FRIDAY AND SATURDAY ACROSS THE CWA.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
OVERALL VFR CONDITIONS ARE EXPECTED THROUGH TNT AT ALL TAFS
SITES...EXCEPT FOR LATE TNT AND EARLY SUNDAY WHERE SOME MVFR CIGS
MAY MAKE IT NORTH INTO REGION. ANY THUNDERSTORMS THAT DO MOVE
INTO THE REGION COULD ALSO SUPPORT IFR CONDITIONS FOR A RELATIVELY
SHORT AMOUNT OF TIME.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 1 AM CDT /MIDNIGHT MDT/ SUNDAY THROUGH
SUNDAY EVENING FOR BROWN-BUFFALO-CAMPBELL-CORSON-DEWEY-
EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-
SPINK-STANLEY-SULLY-WALWORTH.
FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH SUNDAY EVENING
FOR DAY-MARSHALL-ROBERTS.
MN...FLASH FLOOD WATCH FROM 7 AM CDT SUNDAY THROUGH SUNDAY EVENING
FOR TRAVERSE.
&&
UPDATE...TDK
SHORT TERM...SD
LONG TERM...MOHR
AVIATION...TDK
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 25, 4:58 AM MDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 558 AM CDT SAT JUN 25 2011 SDZ003-004-009-015-016-033>036-045-048-051-261100- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE- JONES-LYMAN-BUFFALO- 558 AM CDT SAT JUN 25 2011 /458 AM MDT SAT JUN 25 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TODAY INTO THIS EVENING. A COUPLE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING...PARTICULARLY OVER PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER WILL CONTINUE. EXCESSIVE AMOUNTS OF RAINFALL FRIDAY EVENING THROUGHOUT THE BAD RIVER VALLEY MAY CAUSE RIVER LEVELS TO RISE TO NEAR FLOOD STAGE AT FORT PIERRE BY EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST SUNDAY INTO SUNDAY NIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL...STRONG AND DAMAGING WINDS AND POSSIBLY A TORNADO OR TWO. HEAVY RAINFALL IS ALSO POSSIBLE SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS EVENING MAINLY ALONG AND NORTH OF A LINE FROM MISSION RIDGE TO LEOLA. MNZ039-046-SDZ005>008-010-011-017>023-037-261100- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND- 558 AM CDT SAT JUN 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS CONTINUE DUE TO RECENT EXCESSIVE RAINFALL. A NUMBER OF RIVERS...STREAMS...CREEKS AND DITCHES ARE RUNNING AT OR ABOVE BANKFUL LEVELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST SUNDAY INTO SUNDAY NIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE PRODUCING LARGE HAIL...STRONG AND DAMAGING WINDS AND POSSIBLY A TORNADO OR TWO. HEAVY RAINFALL IS ALSO POSSIBLE SUNDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:41 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 49 min |
| Jun 25, 10:48 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Hyde, Lyman | 42 min |
| Jun 25, 11:11 PM MDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 32 min |
| Jun 25, 11:46 PM MDT | Severe Thunderstorm Warning | ABR | Hand, Hyde, Sully | 44 min |
| Jun 26, 12:46 AM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Spink | 29 min |
| Jun 26, 1:53 AM MDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant, Spink | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.